(888) 277-4253

UK man claims painkillers turned him gay

Man says he turned gay after taking prescription painkiller.
Photo credit:
Wikimedia Commons

Not that there is any proof that a prescribed medication can make someone gay, still, that is the claim of one UK man who says the popular prescription drug Pregabalin did just that.

Scott Purdy, 23, who lives in the UK says his doctor prescribed the drug after Purdy broke his foot. He claims one of the side-effects was turning his sexual desire toward his girlfriend into an attraction to men.

“I noticed my libido for women had gone and I was wanting male attention,” he told The Mirror.

Also known as Lyrica, the drug is used to treat pain, but helps with anxiety, epilepsy, and fibromyalgia.

His unusual claim gained some media attention and in an interview with The Mirror he explains that he was curious in his youth, but it wasn’t until he started taking the medication that those feelings resurfaced. He broke the news to his girlfriend. 

“A couple of weeks after I started taking it I turned around and said I didn't find her physically attractive anymore. She knew I was taking Pregabalin." he explains. “I said to her, 'I don’t really know what’s happening to me and I told her I like men and I just can’t be with you.”

Purdy says she was “relatively understanding.”

He then says he stopped taking it, and the “desire for men just left.”

“But I’m on it now,” Purdy added. “I’m very happy. I want to keep on taking it because it makes me feel happy about my sexuality. It’s made me feel very open. It’s liberating.”

So liberating in fact, that he is now talking to a man on the dating site “Plenty of “Fish,” and they plan to meet in London very soon.

“It’s really what I’m craving right now. I want to be with him right now.”

In the end Purdy says had he known that the painkiller would turn him gay, he wouldn’t have taken it.  But when it's all said and done he’s glad he did.  

“I’m not angry because it’s made me who I am,” said Purdy.

In a statement, Pfizer says they monitor the safety of each of their medications and anyone experiencing "unexpected side effects" should seek a doctor's advice.